Hail, Butte
- When
- July 1, 1:28 PM MST to 1:40 PM MST
- Where
- Butte County, 4 mi NNW of Arco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.684, -113.331
A Pacific system brought some severe weather mainly in the Upper Snake River Highlands region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A Pacific system brought some severe weather mainly in the Upper Snake River Highlands region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 1, 12:33 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 133 PM MDT Sat Jul 1 2023 .SHORT TERM...Tonight through Sunday night. A ridge of high pressure centered over southern California is trying to build into our region this afternoon. This ridge is responsible for warming temperatures across the region. Meanwhile, a shortwave trough is trying to move over the top of the ridge through eastern Idaho this afternoon. The HREF members are aligning more and showing a broken line of storms emerging from the Lemhi/Lost River valleys this afternoon. This line will advance east across the upper Snake Plain and upper Snake Highlands late this afternoon and evening. Some of the HREF members are showing that some of these storms could be robust, marginally severe even. Strong gusty winds and marginally severe hail are certainly possible. Looks like most of this line moves east into Wyoming around 7pm, although a few isolated storms remain possible behind the line through 10pm. On Sunday, temperatures look a couple degrees warmer with 90s certainly possible across the lower valleys. For the mid and upper Snake Plain, looking around a 30% chance for 90 or above while the eastern Magic Valley has about a 60% chance. Isolated thunderstorms look possible once again on Sunday, but this time the focus is across the south hills into the southeast highlands, potentially as far north as the Magic Valley into the lower Snake Plain. There's not a strong focus for the storms, appears to be mainly moisture working around the northern periphery of the high pressure area. These storms look mainly diurnally generated during the heat of the day and should dissipate in the early evening. Although, the severe parameters aren't lining up as well on Sunday, a rogue strong wind gust along with some small hail remains possible. Outside of storms, does appear a bit gusty tomorrow afternoon with sustained winds around 15 mph with gusts near 25 mph possible. This is close to lake wind criteria for American Falls Reservoir, but most likely staying just under. 13 .LONG TERM...MONDAY THROUGH NEXT SATURDAY... The coming week will be characterized by a ridge of high pressure over the SW US, while a low pressure system marches east across Canada. This system will tend to flatten the nrn extent of the ridge, increase winds, and bring an uptick in showers/t-storm activity, especially Mon and Tue afternoons, perhaps returning again Fri/Sat as we potentially see a second area of low pressure approach the PacNW coast. Otherwise, expect the ridge to supply some heat, with highs in the 80s/lower 90s for most population centers. Mon is currently the warmest day, with a 60% chance of exceeding 90 degF at Burley, Pocatello, and Idaho Falls. Perhaps good news for outdoor festivities...high temps on Independence Day are currently forecast to be a few degrees cooler...generally topping out in the 80s. 01 && .AVIATION...Main concern for aviation this afternoon/eve continues to be potential for isolated to scattered t-storms. Have expanded VCTS to all TAF terminals, and adjusted start/end timing based on the consensus of the 12z HREF suite and the 15z HRRR. Confidence on overall timing is moderate to high. We are seeing signs from a few of the high-resolutions CAM runs that either several strong cells...or cells congealing into a line...may try to impact KIDA (22- 24z/4-6pm) and KDIJ (23-01z/5-7pm) in an environment characterized by steep lapse rates and strong DCAPE supportive of strong sfc winds. If confidence increases, will try to introduce these impacts to the TAFs via amendments with wind gusts in excess of 50 MPH/43kts possible, predominantly out of the WNW. Current probability of this taking place is about 40%. A severe t-storm cannot be ruled out, although best chance will be north of both terminals. Outside of t- storms, slightly breezy conditions are expected this afternoon/eve, although with wind gusts generally 20kts or less. A westerly runway crosswind is likely after about 21z/3pm at KSUN at 10g20kts, possibly weakening after 01z (and we'll see that again tomorrow afternoon). Regionwide, t-storm outflows could travel long distances and alter the currently forecast synoptic wind picture...another thing we'll need to watch. Model consensus is strong that everything will die by 03-04z/9-10pm this eve , with skies clearing and benign wx overnight and throughout Sun AM. - KSmith && .FIRE WEATHER...Isolated to scattered thunderstorms this afternoon will diminish this evening. Strong gusty outflows are very possible near thunderstorms. Conditions look a couple degrees warmer and with lower humidity for Sunday. Although isolated storms will remain possible across Idaho fire zones 427 and 413. Expect breezy conditions on Sunday as well with gusts to 25 mph possible in many areas. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT Sat Jul 1 2023
IDZ052-068-069-012100-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
217 PM MDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WITH POSSIBLE WIND AND HAIL DROPPING OUT OF
THE BIG LOST RIVER VALLEY INTO NORTHERN PORTIONS OF IDAHO NATIONAL
LABORATORY...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
just north of Arco, moving east at 25 MPH.
HAZARD...Wind gusts up to 50 MPH and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arco, Central Inl, Southwest Inl, Moore and Butte City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, when it is safe to do so.
&&
LAT...LON 4364 11347 4380 11340 4377 11279 4347 11295
TIME...MOT...LOC 2015Z 281DEG 24KT 4372 11330
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KSmithThe Pocatello radar (KSFX), 83 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
26 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Tree downed on power lines due to thunderstorm wind gusts. It was near the intersection of S Beaver Springs Rd and Spruce Circle. Fall River Rural Electric reported 71 customers out of service.
Fall River rural Electric reported 77 customers without power on the US 20 side of Macks Inn.
Large tree down at Elk Creek Estates.
One large tree and two smaller trees downed across a driveway along Old Highway 191.
One foot diameter tree downed across Cascade Ave between Morrison St and Luke Ln in Macks Inn.
Rocky Mountain Power reported lightning knocked out power to 75 customers.
A vehicle was trapped due to a downed tree across the road east of Warm River.
A 58 mph wind gust measured by the AWOS at the Driggs Airport.
Idaho Highway 33 was blocked in both directions at milepost 141 due to multiple power lines downed.
Three power poles damaged with one snapped off halfway up. Multiple large trees were downed.
A wood and sheet metal horse shed with ground anchors 4 feet deep pulled out of the ground in the area of N 4500 W and 6000 N.
Tree 1.5 feet in diameter snapped off at base on Goldshire Drive.
Seven trees were downed in Valley Centre Dr neighborhood. All were snapped off at roots at or just below ground level. One was 2 feet in diameter and others 1 foot in diameter. One tree blocked Valley Centre Dr at Idaho Highway 33.
A power pole was damaged and leaning along E 4000 N.
Roof shingles peeled up on a home near N 3000 W and W 4000 N.
Small portion of roof peeled off the Wardrobe business along Idaho Highway 33.
Fall River Rural Electric reported 26 customers without power in downtown Driggs.
Small tree downed on a pickup tree off of Clubmoss Ln.
Pine tree uprooted and down on a trailer home.
Four foot by 4 foot tarp ripped in half. Phone line taken off a residence with greenhouse damage at Tetonia elementary school.
A large tree 2 feet in diameter down along Ashley Avenue between N 1st St and Idaho Highway 33.
Three large trees, one cottonwood and two aspens, blown down in driveway along N 1000 E south of E 7000 N. One tree 16 inches in diameter.
Tents damaged and destroyed at the craft fair in Victor City Park.
Two-hundred sixteen customers without power in the Tetonia area reported by Fall River Electric Cooperative.
Wood and sheet metal horse shelter flipped over with posts snapped at ground level and trees down . In Fox Creek off of S 1000 E.
Numerous large trees snapped off at various heights along Willowbrook Dr.
Large pine tree estimated at 2 feet in diameter snapped off less than half way up from the ground near the intersection of Ski Hill Rd and Mountain Vista Dr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125135, 1125152, 1125172, 1125208, 1125213, 1125246, 1125247, 1125251, 1125253, 1125257, 1125272, 1125276, 1125279, 1125348, 1125356, 1125374, 1125375, 1127314, 1127316, 1127322, 1127323, 1127324, 1127338, 1127339, 1127340, 1127341, 1127343, 1127345.